Adverse drug reactions to antiepileptic drugs: A follow-up study of 355 patients with chronic antiepileptic drug treatment

Research output: Contribution to journalArticle

Abstract

Three hundred fifty-five patients receiving chronic antiepileptic drug (AED) treatment were followed in 15 university and hospital centers for an average of 11 months to assess the effects of intensive monitoring of adverse drug reactions (ADRs) on the frequency of reports and on the overall management of epilepsy. One hundred forty-eight patients (41.6%) had one or more ARDs during the entire follow-up period. ADRs were reported by 31% of patients at admission and by 20% at last visit, with a downward trend in the number of reports. Concurrently, the number of patients who were seizure-free rose from 24.5 to 42.8%. During the observation period, the number of prescriptions fell from 640 to 568, mostly for phenobarbital (PB), phenytoin (PHT), and valproate (VPA). The outcome of the most common ADR was only partially related to drug changes. Even with the limitations of the unstandardized criteria used for ADR reporting, the present study shows that intensive monitoring of drug-related clinical events is not only a valuable tool to provide a comprehensive survey of drug toxicity in clinical practice, but is also an educational effort to improve the quality of care for patients with epilepsy.

Original languageEnglish
Pages (from-to)787-793
Number of pages7
JournalEpilepsia
Volume29
Issue number6
Publication statusPublished - 1988

    Fingerprint

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this